Maryland, 2017Damaging Winds in Maryland, July 4, 2017
July 4, 2017 · NWS LWX · 6 events in 3 counties and zones
A weak boundary triggered some showers and thunderstorms. A few storms became severe due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary triggered some showers and thunderstorms. A few storms became severe due to an unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:46 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 4, 1:46 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Tue Jul 4 2017
.SYNOPSIS...
A weak frontal boundary remains over north central Virginia
today and then meanders just south of the area into Thursday.
Low pressure crosses the area Thursday into Friday. A
cold front passes through the region Friday night. High
pressure will build into the Mid-Atlantic behind the front.
&&
.NEAR TERM /TONIGHT/...
Frontal boundary across this forecast area is extremely weak -
perhaps the besy way to see that there is a boundary out there
is by looking at the regional radar composite which shows a
scattered line of echoes from well east of the Delmarva...across
northern VA and into central WV.
Atmosphere is fairly moist. Wind field is extremely weak. Models
are showing skinny CAPE for the late afternoon/evening hours.
Showers and weak thunderstorms will continue to develop through
mid evening then should diminish in coverage, although there
will most likely be some storms on radar at 9 pm it is not
possible to pinpoint where those would be.
Heat indices are generally a degree or two above the air
temperature, which keeps things well below heat advisory
criteria. In the cities at 9 pm temperatures will be in the
lower 80s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
For the next few days and nights cloud cover is going to be
extensive as the forementioned boundary is caught over the Mid
Atlantic along with two short waves tracking into the region
from the west. This will help to keep daytime temperatures down
a few degrees. The western portion of our forecast area has
been placed in a marginal risk of excessive rainfall Wednesday.
SREF precip field is projecting as an area of moderate/heavy
rain in the southwestern part of the forecast area in the mid-
late afternoon. We currently have likely PoPs there, and I'll
hold with that for the time being.
Clouds and chances of rain will continue through Thursday night.
As we experienced a dry June the area could use the rain.
Perhaps the best chance for thunderstorms will be Thursday
afternoon/night as a short wave pushes into the forecast area.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Guidance continues to be inconsistent and in disagreement on
the long term forecast. In general guidance suggests a drier
Friday with diurnally driven showers and thunderstorms. A cold
front is expected late on Friday or Saturday... so showers and
thunderstorms could be seen on Saturday depending on timing of
the frontal passage. Dry conditions are expected over our area
behind this front. If it stalls close enough we could see
additional showers and thunderstorms between Sunday and Tuesday
but at this point is too uncertain.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR through the evening hours. Isolated showers/thunderstorms
could impact any airport through mid evening. CLouds are
expected to drop into the MVFR range after midnight. Extensive
cloud cover will occur through Thursday night with
showers/thunderstorms. Best chance for storng wind gusts would
be Thursday late afternoon/evening.
In general, VFR conditions expected Friday into Sunday. Some
periods of showers and/or thunderstorms could bring sub-VFR
conditions at times, expected mainly Friday afternoon into early
Saturday.
&&
.MARINE...
Winds are expected to remain below SCA values through Thursday.
Showers and thunderstorms are popping up but moving slowly. A
few SMW's may need to be issued.
Continued chances for thunderstorms the next few days, with the
best chance for organized storms being Thursday.
Mainly dry conditions expected Friday into Sunday. Some periods
of showers and/or thunderstorms at times, mainly Friday
afternoon into early Saturday. Wind gusts could reach SCA
criteria at times Friday afternoon into early Saturday.
&&
.TIDES/COASTAL FLOODING...
Light onshore flow develops today and persists into Thursday.
This will allow anomalies to increase...with water levels at
sensitive sites (Annapolis, Straits, DC) coming close to minor
flooding thresholds at times of high tide beginning as early as
Wednesday night and continuing through the end of the week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
PRODUCTS...WOODY!/IMR
Hazardous weather outlook, Jul 4, 4:01 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
501 AM EDT Tue Jul 4 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
501 AM EDT Tue Jul 4 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
501 AM EDT Tue Jul 4 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Allegany
- When
- July 4, 2:01 PM EST
- Where
- Allegany County, 0.65 mi WNW of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.654, -78.781
A tree was down on a house along Wilmont Avenue near Fayette Street.
Thunderstorm Wind, Harford
- When
- July 4, 3:30 PM EST
- Where
- Harford County, 0.59 mi SSW of Bynum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.562, -76.373
A tree was down along 1700 Landmark Drive.
Thunderstorm Wind, Harford
- When
- July 4, 3:34 PM EST
- Where
- Harford County, 0.84 mi W of Gibson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.581, -76.346
A tree was down at the Harford County Emergency Operations Office.
Thunderstorm Wind, Harford
- When
- July 4, 3:35 PM EST
- Where
- Harford County, 0.96 mi SSW of Bynum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.557, -76.375
A tree fell onto a house along Meadow Road and a tree was also down along Ross Road.
Thunderstorm Wind, Harford
- When
- July 4, 3:50 PM EST
- Where
- Harford County, 2.07 mi SSW of Poole
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.601, -76.260
A tree was down along MD 136 near Harmony Church Road.
Thunderstorm Wind, Frederick
- When
- July 4, 4:30 PM EST
- Where
- Frederick County, 1.62 mi WSW of Ellerton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.523, -77.579
A tree was down on US 40 at Easterday Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, July 4 to 5, 20171 injured · $167,000 · 50 kt wind · 12 events
- Flood and Hail in Texas, July 4, 2017$25,000 · 1.25 in hail · 13 events
- Damaging Wind in Colorado, July 4, 2017$30,000 · 61 kt wind · 1 event
- Damaging Wind in Arkansas, July 4, 2017$25,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, July 4, 20172.5 in hail · 20 events
- Hail and Damaging Wind in Minnesota, July 4 to 5, 20172.5 in hail · 16 events
- Hail and Damaging Wind in Minnesota, July 4, 20172 in hail · 10 events
- Hail and Damaging Winds in Texas, July 4, 20171.5 in hail · 10 events
- Hail and Damaging Winds in Texas, July 4, 20171 in hail · 7 events
- Flash Flooding and Flood in Alabama, July 4, 20176 events
- Hail and Damaging Winds in Florida, July 4, 20171 in hail · 5 events
- Hail in Nebraska, July 4, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712228, 712229, 712230, 712231, 712232, 712233.